Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the predictability of discrete dynamical systems

Author: Nilson C. Bernardes Jr.
Journal: Proc. Amer. Math. Soc. 130 (2002), 1983-1992
MSC (2000): Primary 37B25, 37B20, 54H20
Published electronically: November 21, 2001
MathSciNet review: 1896031
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X$ be a metric space. A function $f: X \to X$ is said to be non-sensitive at a point $a \in X$ if for every $\epsilon > 0$ there is a $\delta > 0$ such that for any choice of points $a_0 \in B(a;\delta)$, $a_1 \in B(f(a_0);\delta)$, $a_2 \in B(f(a_1);\delta),\ldots$, we have that $d(a_m,f^m(a)) < \epsilon$ for every $m \geq 0$. Let $H(X)$ be the set of all homeomorphisms from $X$ onto $X$ endowed with the topology of uniform convergence. The main goal of the present paper is to prove that for certain spaces $X$, ``most'' functions in $H(X)$ are non-sensitive at ``most'' points of $X$.

References [Enhancements On Off] (What's this?)

  • 1. N. Aoki and K. Hiraide, Topological Theory of Dynamical Systems: Recent Advances, North-Holland, 1994. MR 95m:58095
  • 2. N. C. Bernardes Jr., On the dynamics of homeomorphisms on the unit ball of ${\mathbf R}^n$, Positivity 3 (1999), 149-172. MR 2000g:37018
  • 3. R. Diestel, Graph Theory, Springer-Verlag, 1997. CMP 97:12
  • 4. J. R. Munkres, Obstructions to the smoothing of piecewise-differentiable homeomorphisms, Ann. of Math. 72 (1960), 521-554. MR 22:12534
  • 5. J. R. Munkres, Elements of Algebraic Topology, Addison-Wesley Publishing Company, 1984. MR 85m:55001
  • 6. K. Odani, Generic homeomorphisms have the pseudo-orbit tracing property, Proc. Amer. Math. Soc. 110 (1990), 281-284. MR 90m:58111
  • 7. S. Yu. Pilyugin and O. B. Plamenevskaya, Shadowing is generic, Topology Appl. 97 (1999), 253-266. MR 2000i:37023
  • 8. J. H. C. Whitehead, Manifolds with transverse fields in Euclidean space, Ann. of Math. 73 (1961), 154-212. MR 23a:2225
  • 9. K. Yano, Generic homeomorphisms of $S^1$ have the pseudo orbit tracing property, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 34 (1987), 51-55. MR 88e:58051

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 37B25, 37B20, 54H20

Retrieve articles in all journals with MSC (2000): 37B25, 37B20, 54H20

Additional Information

Nilson C. Bernardes Jr.
Affiliation: Instituto de Matemática, Universidade Federal Fluminense, Rua Mário Santos Braga s/n, 24020-140, Niterói, RJ, Brasil

Keywords: Homeomorphisms, predictability, recurrence, Baire category, Lebesgue measure
Received by editor(s): August 10, 1999
Received by editor(s) in revised form: January 16, 2001
Published electronically: November 21, 2001
Communicated by: Alan Dow
Article copyright: © Copyright 2001 American Mathematical Society